Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 6, NWS Dodge City, KS

October 19, 20119 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 19, 2011, 3:46 PM CDT for 9 counties in Kansas. It took effect at Oct 20, 2011, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2011, 3:46 PM CDT (20:46 UTC)
In effect from
Oct 20, 2011, 1:00 AM CDT
Expired
Oct 20, 2011, 8:00 AM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WWUS73 KDDC 192046
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT WED OCT 19 2011

...GROWING SEASON EXPECTED TO END ACROSS MUCH OF SOUTHWEST AND
SOUTH CENTRAL KANSAS LATE TONIGHT INTO EARLY MORNING...

.A COLD RIDGE OF HIGH PRESSURE IS FORECAST TO MOVE INTO CENTRAL KANSAS
LATER TONIGHT. PROLONGED CALM OR NEAR CALM CONDITIONS...A DRY
ATMOSPHERE...AND CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL BELOW
30 DEGREES WITH A KILLING FREEZE EXPECTED.

KSZ030-031-043>046-063>066-077>081-088>090-200515-
/O.CON.KDDC.FZ.W.0001.111020T0600Z-111020T1300Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
346 PM CDT WED OCT 19 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY. 

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL BELOW 30 DEGREES
  FOR SEVERAL HOURS BY EARLY MORNING...WITH A LOW BETWEEN 25 AND
  28 DEGREES OVER MOST LOCATIONS...ESPECIALLY NORTHEAST OF A LINE
  FROM DIGHTON TO JETMORE TO KINSLEY.

* IMPACTS...THOSE WITH OUTDOOR SENSITIVE PLANTS AND AGRICULTURE 
  INTERESTS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FROST AND 
  FREEZING TEMPERATURES. FREEZING TEMPERATURES MAY ALSO DAMAGE 
  OUTDOOR WATER AND SPRINKLER SYSTEMS WHICH HAVE NOT BEEN 
  WINTERIZED YET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ061-062-074>076-084>087-200515-
/O.UPG.KDDC.FZ.A.0001.111020T0600Z-111020T1300Z/
/O.NEW.KDDC.FR.Y.0006.111020T0600Z-111020T1300Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
346 PM CDT WED OCT 19 2011 /246 PM MDT WED OCT 19 2011/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 8 AM
CDT /7 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO
8 AM CDT /7 AM MDT/ THURSDAY. THE FREEZE WATCH IS NO LONGER IN
EFFECT. 

* TEMPERATURE...BY EARLY MORNING TEMPERATURES ARE EXPECTED TO FALL TO
  BETWEEN 30 AND 34 DEGREES.

* IMPACTS...THOSE WITH OUTDOOR SENSITIVE PLANTS AND AGRICULTURE 
  INTERESTS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FROST AND 
  FREEZING TEMPERATURES. FREEZING TEMPERATURES MAY ALSO DAMAGE 
  OUTDOOR WATER AND SPRINKLER SYSTEMS WHICH HAVE NOT BEEN 
  WINTERIZED YET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

06
3 follow-up statements
439 
WWUS73 KDDC 200207
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT WED OCT 19 2011

...GROWING SEASON EXPECTED TO END ACROSS MUCH OF SOUTHWEST AND
SOUTH CENTRAL KANSAS EARLY THURSDAY MORNING...

.A COLD AREA OF HIGH PRESSURE WILL MOVE SOUTH INTO CENTRAL AND
PORTIONS OF WESTERN KANSAS OVERNIGHT. LIGHT AND VARIABLE
WINDS...VERY DRY CONDITIONS NEAR THE SURFACE...AND CLEAR SKIES
WILL ALLOW TEMPERATURES TO FALL BELOW 30 DEGREES ACROSS CENTRAL
KANSAS AND PORTIONS OF WESTERN KANSAS RESULTING IN A KILLING
FREEZE.

KSZ030-031-043>046-063>066-077>081-088>090-200900-
/O.CON.KDDC.FZ.W.0001.111020T0600Z-111020T1300Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
907 PM CDT WED OCT 19 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES ARE EXPECTED TO FALL BELOW 30
  DEGREES BY EARLY MORNING...WITH A LOW BETWEEN 25 AND 28 DEGREES
  ACROSS MOST LOCATIONS...ESPECIALLY NORTHEAST OF A LINE FROM
  DIGHTON TO JETMORE TO KINSLEY.

* IMPACTS...THOSE WITH OUTDOOR SENSITIVE PLANTS AND AGRICULTURAL
  INTERESTS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FROST AND
  FREEZING TEMPERATURES. FREEZING TEMPERATURES MAY ALSO DAMAGE
  ANY OUTDOOR WATER AND SPRINKLER SYSTEMS WHICH HAVE NOT BEEN
  WINTERIZED YET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ061-062-074>076-084>087-200900-
/O.CON.KDDC.FR.Y.0006.111020T0600Z-111020T1300Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
907 PM CDT WED OCT 19 2011 /807 PM MDT WED OCT 19 2011/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 8 AM CDT /7 AM MDT/ THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 8 AM CDT /7 AM MDT/ THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES ARE EXPECTED TO FALL TO BETWEEN
  30 AND 35 DEGREES BY EARLY MORNING.

* IMPACTS...THOSE WITH OUTDOOR SENSITIVE PLANTS AND AGRICULTURAL
  INTERESTS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FROST AND
  FREEZING TEMPERATURES. FREEZING TEMPERATURES MAY ALSO DAMAGE
  ANY OUTDOOR WATER AND SPRINKLER SYSTEMS WHICH HAVE NOT BEEN
  WINTERIZED YET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
671 
WWUS73 KDDC 200739
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
239 AM CDT THU OCT 20 2011

...GROWING SEASON TO END ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL
KANSAS THIS MORNING...

.A COLD AREA OF HIGH PRESSURE HAS MOVED OVER CENTRAL KANSAS. LIGHT
AND VARIABLE WINDS...VERY DRY CONDITIONS NEAR THE SURFACE...AND CLEAR
SKIES WILL ALLOW TEMPERATURES TO BOTTOM OUT IN THE UPPER 20S TO
LOWER 30S THIS MORNING...RESULTING IN A KILLING FREEZE.

KSZ030-031-043>046-063>066-077>081-088>090-201300-
/O.CON.KDDC.FZ.W.0001.000000T0000Z-111020T1300Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
239 AM CDT THU OCT 20 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TEMPERATURE...TEMPERATURES WILL BOTTOM OUT BETWEEN 25 AND 28
  DEGREES ACROSS MOST LOCATIONS...ESPECIALLY NORTHEAST OF A LINE
  FROM DIGHTON TO JETMORE TO KINSLEY.

* IMPACTS...THOSE WITH OUTDOOR SENSITIVE PLANTS AND AGRICULTURAL
  INTERESTS SHOULD HAVE ALREADY TAKEN ACTION TO PROTECT PLANTS
  FROM FROST AND FREEZING TEMPERATURES. FREEZING TEMPERATURES MAY
  ALSO DAMAGE ANY OUTDOOR WATER AND SPRINKLER SYSTEMS WHICH HAVE
  NOT BEEN WINTERIZED YET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ061-062-074>076-084>087-201300-
/O.CON.KDDC.FR.Y.0006.000000T0000Z-111020T1300Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
239 AM CDT THU OCT 20 2011 /139 AM MDT THU OCT 20 2011/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/ THIS
MORNING. 

* TEMPERATURE...TEMPERATURES WILL BOTTOM OUT BETWEEN 30 AND 35
  DEGREES THIS MORNING.

* IMPACTS...THOSE WITH OUTDOOR SENSITIVE PLANTS AND AGRICULTURAL
  INTERESTS SHOULD HAVE ALREADY TAKEN ACTION TO PROTECT PLANTS FROM
  FROST AND FREEZING TEMPERATURES. FREEZING TEMPERATURES MAY ALSO
  DAMAGE ANY OUTDOOR WATER AND SPRINKLER SYSTEMS WHICH HAVE NOT
  BEEN WINTERIZED YET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SUGDEN
077 
WWUS73 KDDC 201328
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
828 AM CDT THU OCT 20 2011

...TEMPERATURES WERE BEGINNING TO SLOWLY WARM...

.TEMPERATURES WERE STARTING TO SLOWLY CLIMB INTO THE LOW TO MID
30S. AS A RESULT THE FROST ADVISORY AND FREEZE WARNINGS HAVE BEEN
ALLOWED TO EXPIRE.

KSZ030-031-043>046-063>066-077>081-088>090-201430-
/O.EXP.KDDC.FZ.W.0001.000000T0000Z-111020T1300Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
828 AM CDT THU OCT 20 2011

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT.


$$

KSZ061-062-074>076-084>087-201430-
/O.EXP.KDDC.FR.Y.0006.000000T0000Z-111020T1300Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
828 AM CDT THU OCT 20 2011 /728 AM MDT THU OCT 20 2011/

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 


$$


18

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 19, 12:10 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 19, 12:10 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 PM CDT WED OCT 19 2011

.AVIATION...

FOR THE 18Z TAF ISSUANCE...VFR CONDITIONS WILL CONTINUE AS AN
UPPER LEVEL RIDGE BUILDS ACROSS THE ROCKIES. NORTHWEST WINDS WINDS
WILL BECOME LIGHT AND VARIABLE AFTER SUNSET AS A COLD DOME OF HIGH
PRESSURE STARTS TO MOVE ACROSS WESTERN KANSAS. -RB

&&

PREV DISCUSSION... /ISSUED 306 AM CDT WED OCT 19 2011/

SYNOPSIS...

A VERY AMPLIFIED JET STREAM PATTERN WAS ESTABLISHED ACROSS THE
CONUS.  19/00Z UPPER AIR ANALYSIS SHOWED NORTH TO SOUTH FLOW IN THE
UPPER TROPOSPHERE FROM NORTHERN MANITOBA/SASKATCHEWAN ALL THE WAY TO
KANSAS.  120-130 KNOT JET STREAK WAS FOUND WITHIN THIS MERIDIONAL
FLOW ACROSS THE WESTERN/CENTRAL DAKOTAS.  THE MID LEVEL TROUGH AXIS
EXTENDED FROM THE WESTERN GREAT LAKES REGION TO THE ARKLATEX.  A
FAIRLY SUBSTANTIAL POTENTIAL VORTICITY ANOMALY WAS FOUND AT THE BASE
OF THE TROUGH NEAR TEXARKANA.  AN UPPER LOW WAS IN THE FORMATIVE
STAGES IN THE MID LEVELS NEAR SAINT LOUIS AS UPPER JET ENERGY
CONTINUED TO DIG SOUTH-SOUTHEASTWARD AND MID LEVEL COLD ADVECTION
WAS STILL FAIRLY STRONG ENTERING THE BASE OF THE TROUGH.  A LARGE
ANTICYCLONE IN THE LOWER TROPOSPHERE WAS FOUND OVER THE NORTHERN
ROCKIES THROUGH THE ADJACENT HIGH PLAINS AND SOUTHWARD INTO
SOUTHWEST TEXAS BEHIND THE TROUGH.  850MB TEMPERATURES WERE IN THE
+5 TO +7C RANGE AT 19/00Z FROM OKLAHOMA THROUGH WESTERN KANSAS INTO
THE WESTERN DAKOTAS...WITH COOLER 850MB TEMPERATURES ACROSS THE
EASTERN PLAINS (NEAR 0C).  MID-UPPER TROPOSPHERIC RIDGING CONTINUED
TO EXPAND ACROSS THE WESTERN CONUS. -UMSCHEID

DISCUSSION...

DAYS 1-2...

THE MAIN CHALLENGE CONTINUES TO BE THE POTENTIAL KILLING FREEZE
ACROSS A GOOD PORTION OF THE FORECAST AREA FOR TONIGHT.  CURRENT
OBSERVATIONS BOTH HERE AND IN AREAS WHERE WINDS ARE NEARLY CALM (UP
IN THE DAKOTAS) OFFER A LITTLE BIT OF A CLUE ON WHAT TOMORROW NIGHT
WILL BRING.  AS OF 07Z...TEMPERATURES ACROSS SOUTHWEST KANSAS WERE
EITHER HOLDING STEADY OR FALLING MAYBE A DEGREE OR TWO PER HOUR
SINCE LATE LAST EVENING...AS SURFACE WINDS REMAINED IN THE 8 TO 11
KNOT RANGE.  IN FACT...HERE AT DDC...TEMPERATURE HAS HELD STEADY AT
39 OR 40 DEGREES FOR THE PAST 5 OR SO HOURS.  THE WIND ABOVE 8 KNOTS
IS MAKING ALL THE DIFFERENCE IN THE WORLD KEEPING THE BOUNDARY LAYER
MIXED JUST ENOUGH AND PREVENTING FULL DECOUPLING.  IN THE LOCATIONS
FARTHER NORTH ACROSS WESTERN NEBRASKA WHERE WINDS WERE 5 KNOTS OR
LESS (IN GENERALLY THE SAME AIRMASS AS WE HAVE HERE IN SOUTHWEST
KANSAS)...07Z TEMPERATURES RANGED FROM 26 AT KAIA TO 32 FARTHER
SOUTH AT KOGA/KLBF/KLXN.

THE RIDGE-TROUGH POSITION WILL NOT CHANGE MUCH TODAY AS ROBUST
CYCLOGENESIS OCCURS TODAY OVER THE OHIO VALLEY.  THIS WILL BASICALLY
MEAN A NEARLY UNCHANGED SENSIBLE WEATHER REGIME ACROSS SOUTHWEST
KANSAS TODAY VERSUS YESTERDAY...EXCEPT FOR SURFACE WINDS BEING A BIT
LIGHTER.  WITH THE 850MB RIDGE STILL WEST OF US DURING THE DAY...A
20-25 KNOT 850MB NORTH FLOW WILL BE FOUND WHICH WILL MIX DOWN IN
GUSTS AT THE SURFACE TODAY IN THE EASTERN FORECAST AREA.  850MB
TEMPERATURES NEARLY IDENTICAL TO YESTERDAY WILL RESULT IN THE SAME
TEMPERATURES AT THE SURFACE AS YESTERDAY UNDER SUNNY SKY.

THEN WE GET TO TONIGHT.  NEARLY ALL RELIABLE LOW TEMPERATURE
FORECASTING METHODS...INCLUDING MET/MAV GUIDANCE...CONTINUE TO
SUPPORT A KILLING FREEZE FOR AT LEAST THE EASTERN/NORTHEASTERN HALF
OF THE FORECAST AREA.  AVERAGE DIURNAL RANGE FOR MID OCTOBER IS 27
DEGREES AT DODGE CITY...AND UNDER PROLONGED NEAR-CALM, CLEAR, AND
DRY ATMOSPHERE...RADIATIONAL COOLING WILL BE MAXIMIZED AND THE
DIURNAL RANGE CAN EASILY GET TO 35 DEGREES OR SO.  THEREFORE...WITH
A FORECAST HIGH OF 59 AT DODGE CITY...A DIURNAL RANGE OF 30 TO 35
DEGREES WOULD YIELD 24 TO 29 DEGREES FOR A LOW TEMPERATURE TONIGHT.
UNDER PROLONGED CALM CONDITIONS...TEMPERATURE USUALLY FALLS TO OR
JUST BELOW THE AFTERNOON DEWPOINT...WHICH IS EXPECTED TO BE IN THE
27 TO 29 DEGREE RANGE.  CONFIDENCE HAS INCREASED ENOUGH ACROSS THE
EASTERN/NORTHEASTERN HALF OF THE FORECAST AREA TO UPGRADE THE FREEZE
WATCH TO A FREEZE WARNING.  THE REMAINDER OF THE WATCH AREA IS STILL
IN QUESTION...GIVEN THE UNCERTAINTY IN PROLONGED CALM/NEAR-CALM
CONDITIONS FOR MAXIMUM RADIATIONAL COOLING.  HAVE LEFT THE
WESTERN/SOUTHWESTERN HALF OF THE WATCH AREA AS-IS...AND WILL NEED TO
BE EITHER CANCELLED (AND REPLACED WITH ANOTHER FROST ADVISORY) OR
UPGRADED TO A WARNING LATER ON TODAY AS THIS BECOMES MORE CLEAR.

THE PERIOD THURSDAY AND THURSDAY NIGHT WILL REFLECT SLIGHTLY WARMER
PERIODS BOTH DAYTIME HIGH AND OVERNIGHT LOW AS THICKNESSES INCREASE
WITH THE UPPER LEVEL RIDGE GAINING GREATER INFLUENCE ACROSS THE HIGH
PLAINS.  THE WEAK UPPER LEVEL TROUGH OFF THE COAST OF CALIFORNIA WILL
MOVE ACROSS THE INTERMOUNTAIN WEST THROUGH THE RIDGE AND DAMPEN
OUT/WEAKEN WITH ESSENTIALLY NO INFLUENCE ON WEATHER ACROSS THE DODGE
CITY FORECAST AREA. -UMSCHEID

DAYS 3-7...

THE UPPER PATTERN WILL REMAIN PROGRESSIVE DURING THE EXTENDED PERIOD
OF THE FORECAST. A WEAK UPPER JET SEGMENT WILL BE ORIENTED FROM THE
CENTRAL ROCKIES INTO THE SOUTHERN PLAINS THURSDAY NIGHT AND SHOULD
HAVE EXISTED EAST BY EARLY FRIDAY, LEAVING A BROAD WEAK NORTHWEST
FLOW ALOFT. THIS WILL ALLOW WEAK BOUNDARY LAYER TROUGHING TO DEVELOP
OVER THE HIGH PLAINS OF COLORADO AND A RESULTANT LIGHT SOUTHERLY
SURFACE FLOW OVER WESTERN KANSAS. BOTH THE OPERATIONAL RUNS OF THE
GFS AND ECMWF SHOW THE NOSE OF AN ANTICYCLONICALLY CURVED UPPER JET
MOVING INTO THE CENTRAL PLAINS BY SATURDAY MORNING. ANY THERMALLY INDIRECT
CIRCULATION WILL HAVE LIMITED MOISTURE TO WORK WITH OVER THE AREA
AND IT IS LIKELY OUR FORECAST WILL SEE ENHANCED CLOUDINESS FOR SATURDAY
WITH ONLY A VERY SLIGHT CHANCE FOR ANY PRECIPITATION. A BROAD AREA OF
HIGH PRESSURE WILL BE IN PLACE ACROSS THE WESTERN HALF OF THE
COUNTRY WHICH WILL SET UP LATE SATURDAY OR EARLY SUNDAY FOR A WEAK
SURFACE FRONT TO PUSH ACROSS THE AREA. FOR MONDAY, THE UPPER JET
BECOMES WELL ZONALLY ORIENTED FROM THE NORTHERN ROCKIES THROUGH THE
NORTHERN PLAINS AND OHIO VALLEY. AS A RESULT, ALL OF THE DYNAMICALLY
PRODUCED CLOUDS WILL BE FOCUSED FROM NEBRASKA, NORTHWARD. THE JET
DOES BEGIN TO BUCKLE BY ABOUT TUESDAY, AND THIS COULD BRING
SIGNIFICANT SENSIBLE WEATHER CHANGE TO WESTERN KANSAS, WHETHER IN
THE FORM OF A PRECIPITATION EVENT, OR JUST A VERY NOTICEABLE
POWERFUL COLD AIRMASS BREAKING SOUTHWARD ACROSS THE CENTRAL PLAINS.
THE GFS AND ECMWF MODELS HAVE BEEN SHOWING 850 MB AIR TEMPERATURES
AROUND FREEZING. -RUSSELL

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  27  62  36 /   0   0   0   0
GCK  59  27  64  36 /   0   0   0   0
EHA  61  32  66  41 /   0   0   0   0
LBL  61  31  65  36 /   0   0   0   0
HYS  56  25  59  32 /   0   0   0   0
P28  59  27  62  37 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM TO 8 AM CDT THURSDAY FOR KSZ030-031-
043>046-063>066-077>081-088>090.

FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
KSZ061-062-074>076-084>087.

&&

FN25/33/18
Hazardous weather outlook, Oct 19, 4:52 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
452 AM CDT WED OCT 19 2011

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
452 AM CDT WED OCT 19 2011 /352 AM MDT WED OCT 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING AND FREEZE WATCH ARE IN EFFECT TONIGHT FOR
PORTIONS OF THE DODGE CITY WEATHER FORECAST AREA...AS THE
GROWING SEASON IS EXPECTED TO END FOR MANY LOCATIONS WITH
TEMPERATURES FALLING INTO THE UPPER 20S. MORE DETAILED INFORMATION
ON THIS HAZARD CAN BE FOUND IN THE NON-PRECIPITATION WEATHER
MESSAGE /NPWDDC/.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 4:27 AM CDTFreeze WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 12 more28 hr

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.